Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Nov 10, 2012, 7:13 PM CST for Cloud County, Ottawa County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 10, 2012, 7:13 PM CST (01:13 UTC)
- Expired
- Nov 10, 2012, 8:00 PM CST
- In force
- 47 min
- Issued by
- NWS Topeka, KS
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 7:25 PM CST | TSTM WND GST 60 | 1 Nnw Tescott, KS | |
| Nov 10, 7:43 PM CST | TSTM WND GST 60 | Minneapolis, KS | WITH PEA TO MARBLE SIZED HAIL AND HEAVY RAINFALL. |
| Nov 10, 7:52 PM CST | TSTM WND GST 58 | Nne Minneapolis, KS | MEASURED BY HOME WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
897
WWUS83 KTOP 110113
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CST SAT NOV 10 2012
KSZ008-020-034-110200-
CLOUD-OTTAWA-REPUBLIC-
713 PM CST SAT NOV 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES...
THROUGH 800 PM CST...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 55 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS
IN EXCESS OF 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...CULVER...DELPHOS...MINNEAPOLIS...
BENNINGTON...CONCORDIA...WELLS...AURORA...MILTONVALE AND CLYDE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3942 9793 3973 9737 3911 9737 3895 9767
3895 9793
TIME...MOT...LOC 0113Z 233DEG 50KT 3934 9793 3892 9790
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 5:46 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Nov 10, 5:46 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 546 PM CST SAT NOV 10 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (TONIGHT THROUGH SUNDAY)... MAIN FOCUS FOR THE SHORT TERM IS ON THE APPROACHING LOW PRESSURE SYSTEM AND ITS IMPACTS ON TEMPERATURES...WINDS...AND THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. THE UPPER LEVEL TROUGH CONTINUED TO DEEPEN ACROSS THE ROCKY MOUNTAINS THIS AFTERNOON AS A BROAD RIDGE STRETCHED ACROSS THE EASTERN U.S. AS OF 22Z...THE SURFACE LOW WAS OVER FAR EASTERN COLORADO...AND WILL TRACK NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON INTO THIS EVENING. WHILE LOW- AND MID-LEVEL CLOUDS STEADILY STREAMED INTO THE CWA WITH A FEW SCATTERED ELEVATED SHOWERS THROUGH THE AFTERNOON...SKIES WERE CLEAR ACROSS THE WESTERN HALF OF THE STATE FOR MUCH OF THE DAY UNTIL MID AFTERNOON WHEN A FEW SHOWERS HAVE ALREADY BEGUN TO POP UP AHEAD OF THE BOUNDARY. THIS FRONT WILL SLOWLY TRACK EASTWARD INTO KANSAS LATE THIS AFTERNOON BEFORE PICKING UP ITS PACE A BIT AS IT GETS PUSHED ALONG BY THE UPPER TROUGH WITH THE UPPER LOW SPINNING TOWARD THE NORTHERN PLAINS. BEST INSTABILITY LATE THIS AFTERNOON INTO THIS EVENING WILL BE FOCUSED GENERALLY ALONG AND EAST OF A DODGE CITY TO PHILLIPSBURG LINE...WHICH IS ROUGHLY WHERE THE DRYLINE HAS SET UP. A FEW CELLS HAVE ALREADY STARTED TO DEVELOP NEAR LA CROSSE KANSAS THIS AFTERNOON. THUNDERSTORMS THAT DEVELOP INITIALLY ALONG THIS DRYLINE WILL LIKELY BE MORE IN THE FORM OF DISCRETE CELLS BEFORE CONGEALING MORE INTO A LINEAR STRUCTURE AS IT MOVES INTO NORTH CENTRAL AND CENTRAL KANSAS. THE BEST AREA OF INSTABILITY SHOULD SEE CAPE VALUES OF 800-1200J/KG...WITH A GREAT DEAL OF UNIDIRECTIONAL SHEAR EXPECTED AS 0-6KM BULK SHEAR BECOMES UPWARDS OF AROUND 50 KTS. ONE LIMITING FACTOR IS THE AMOUNT OF AVAILABLE MOISTURE...BUT ANY STORMS THAT DEVELOP INTO CENTRAL KANSAS COULD HAVE THE CAPABILITY OF PRODUCING DAMAGING WINDS UP TO 60 MPH...AND LARGE HAIL UP TO THE SIZE OF QUARTERS. SHORT-TERM MODELS SHOW THE COLD FRONT ENTERING INTO NORTH CENTRAL KANSAS BETWEEN 01Z-03Z...WITH A MORE LINEAR STRUCTURE IN THE THUNDERSTORMS AS IT MOVES INTO THE FORECAST AREA. ONCE THE ACTIVITY TRANSITIONS TO A LINE OF THUNDERSTORMS...THE MAIN SEVERE THREAT WILL DAMAGING WINDS. THIS ACTIVITY SHOULD WEAKEN IN SEVERITY AFTER MIDNIGHT AS INSTABILITY STEADILY WEAKENS. MODELS SHOW OVERNIGHT INTO SUNDAY MORNING AN AREA OF STRATIFORM SHOWERS DEVELOPING BEHIND THE FRONT...WITH ALL PRECIPITATION EXITING FROM WEST TO EAST SUNDAY MORNING INTO EARLY AFTERNOON. AS COLD AIR FUNNELS IN BEHIND THIS SYSTEM OVERNIGHT...THE PRECIPITATION SHOULD END BEFORE IT CAN TRANSITION OVER TO SNOW. HOWEVER...CANNOT RULE OUT A FEW FLAKES MIXING IN WITH THE LINGERING SHOWERS. AS FOR TEMPERATURES...WE WILL START TO SEE THE LARGE GRADIENT IN TEMPERATURES OVERNIGHT AS THE COLD FRONT STARTS TO SWEEP INTO THE AREA. LOWS TONIGHT LOOK TO ONLY DROP INTO THE MID 50S OVER EAST CENTRAL KANSAS WHILE COOLING DOWN INTO THE LOWER 30S OVER NORTH CENTRAL KANSAS. THE SUNDAY HIGHS WON'T BE MUCH MORE THAN A COUPLE OF DEGREES DIFFERENT FROM TONIGHTS LOWS AS THE COLD FRONT EXITS EAST OF THE REGION SUNDAY MORNING. AS A RESULT...THERE WILL BE A NON-DIURNAL TREND FOR SUNDAY TEMPERATURES. WINDS AHEAD OF THE FRONT LATE THIS AFTERNOON THROUGH THIS EVENING WILL REMAIN VERY GUSTY OUT OF THE SOUTH...WITH A WIND ADVISORY REMAINING IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH MIDNIGHT. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT...BUT ARE EXPECTED TO STILL REMAIN BREEZY THROUGH THE DAY ON SUNDAY WITH SUSTAINED WINDS OF 15-20MPH AND GUSTS UPWARDS OF 25MPH. ACH LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... SUNDAY NIGHT AND MONDAY...THE UPPER LEVEL TROUGH WILL LIFT EAST- NORTHEAST INTO THE GREAT LAKES AND MID MS RIVER VALLEY. THE STRONG LOW-LEVEL CAA WILL ALLOW A RIDGE OF SFC HIGH PRESSURE TO BUILD SOUTHEAST ACROSS THE AREA. CLEARING SKIES AND DIMINISHING NORTHWEST WINDS WILL ALLOW OVERNIGHT LOWS TO DROP INTO THE MID TO UPPER TEENS ACROSS NORTH CENTRAL KS...WITH LOWER TO MID 20S ACROSS NORTHEAST AND EAST CENTRAL KS. THE SURFACE RIDGE WILL SHIFT EAST OF THE CWA MONDAY AFTERNOON AND WINDS WILL BECOME WESTERLY. HIGHS WILL WARM INTO THE MID TO UPPER 40S. TUESDAY THROUGH THURSDAY...THE UPPER FLOW WILL BECOME ZONAL. EXPECT DRY CONDITIONS WITH HIGHS IN THE MID 50S. FRIDAY AND SATURDAY...A WEAK UPPER LEVEL TROUGH EMBEDDED WITHING THE SOUTHERN STREAM UPPER JET WILL APPROACH THE SOUTHERN AND CENTRAL PLAINS ON FRIDAY. I'M NOT TOO SURE ABOUT THE QUALITY OF THE MOISTURE RETURN AHEAD OF THIS H5 TROUGH BUT THERE MAY BE ENOUGH MOISTURE RETURN FOR A CHANCE OF SHOWERS FRIDAY INTO SATURDAY. THE SHOWERS SHOULD END LATE SATURDAY AS A WEAK COLD FRONT MOVES EASTWARD ACROSS THE CWA. HIGHS WILL CONTINUE TO BE IN THE MID TO UPPER 50S. GARGAN && .AVIATION... MINOR CHANGES MADE TO PREVIOUS FORECASTS...ATTEMPTING TO SPECIFY HIGHEST PROBABILITIES OF CONVECTION IMPACTING THE TERMINALS. MVFR RESTRICTIONS LIKELY FOR MUCH OF THE ROUGHLY 06Z-15Z PERIOD WITH SOME CONCERN FOR IFR AT LEAST TEMPORARILY IN HEAVIER RAINS NEAR THE FRONT AND STRATUS BEHIND. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ008>012-020>024- 026-034>040-054>056-058-059. &&
Hazardous weather outlook, Nov 10, 3:32 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CST SAT NOV 10 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-112145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 332 PM CST SAT NOV 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY LATE THIS AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL KANSAS. STRONG SOUTH WINDS OF 25 TO 35 MPH WILL GUST TO 40 TO 45 MPH DURING THE LATE AFTERNOON AND EVENING HOURS. THE STRONG WINDS ARE EXPECTED TO SUBSIDE BY MIDNIGHT AS A STRONG COLD FRONT APPROACHES FROM THE WEST. THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF NORTH CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY EVENING. THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ACROSS THE AREA LATER THIS EVENING AND OVERNIGHT AS THE COLD FRONT MOVES THROUGH. THE STRONGEST THUNDERSTORMS ARE PRIMARILY EXPECTED IN THE EVENING TO THE WEST OF K 99 HIGHWAY WITH THE POTENTIAL FOR HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW THUNDERSTORMS MAY LINGER SUNDAY MORNING TO THE SOUTH AND EAST OF INTERSTATE 35...BUT SHOULD NOT BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Nov 10, 6:58 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 658 PM CST SAT NOV 10 2012 KSZ008-009-020-110130- CLOUD-REPUBLIC-WASHINGTON- 658 PM CST SAT NOV 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHWESTERN CLOUD AND NORTHWESTERN WASHINGTON COUNTIES... THROUGH 730 PM CST...A FEW STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 60 MPH ACROSS PORTIONS OF REPUBLIC...NORTHWESTERN CLOUD AND NORTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BELLEVILLE...AGENDA...CUBA...MUNDEN...NARKA... HADDAM...MAHASKA AND HOLLENBURG. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 4001 9694 3938 9793 3976 9793 4001 9761 TIME...MOT...LOC 0057Z 235DEG 53KT 3969 9770
Special weather statement, Nov 10, 7:13 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CST SAT NOV 10 2012
KSZ008-020-034-110200-
CLOUD-OTTAWA-REPUBLIC-
713 PM CST SAT NOV 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES...
THROUGH 800 PM CST...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 55 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS
IN EXCESS OF 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...CULVER...DELPHOS...MINNEAPOLIS...
BENNINGTON...CONCORDIA...WELLS...AURORA...MILTONVALE AND CLYDE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3942 9793 3973 9737 3911 9737 3895 9767
3895 9793
TIME...MOT...LOC 0113Z 233DEG 50KT 3934 9793 3892 9790The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 6:58 PM CST | Special Weather Statement | TOP | Republic | 32 min |
| Nov 10, 7:21 PM CST | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 39 min |
| Nov 10, 7:41 PM CST | Special Weather Statement | TOP | Washington | 34 min |
| Nov 10, 7:55 PM CST | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 50 min |
| Nov 10, 8:30 PM CST | Special Weather Statement | TOP | Marshall, Pottawatomie, Riley | 45 min |
| Nov 10, 8:47 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 43 min |
| Nov 10, 9:02 PM CST | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
| Nov 10, 9:41 PM CST | Special Weather Statement | TOP | Geary | 34 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.